Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 106, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 7, 2008, 7:18 PM CDT for Fayette County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2008, 7:18 PM CDT (00:18 UTC)
- Expired
- Jul 7, 2008, 7:43 PM CDT
- In force
- 25 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
County Fayette County, IA
The radar
The La Crosse radar (KARX), 131 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 1:51 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3226 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1042 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 16.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 080018
SVRARX
IAC065-080100-
/O.NEW.KARX.SV.W.0106.080708T0018Z-080708T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
718 PM CDT MON JUL 7 2008
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN FAYETTE COUNTY IN NORTHEAST IOWA...
* UNTIL 800 PM CDT
* AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 60 MPH. THESE STORMS WERE ROUGHLY OVER FAIRBANK...
MOVING EAST AT 32 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
OELWEIN AROUND 725 PM...
HAWKEYE AROUND 730 PM...
MAYNARD AROUND 735 PM...
ARLINGTON AROUND 750 PM...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.
LAT...LON 4264 9208 4292 9208 4297 9161 4264 9161
TIME...MOT...LOC 0018Z 261DEG 28KT 4274 9205 4268 9199
4265 9196
$$
SHEA1 follow-up statement
000
WWUS53 KARX 080043
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
743 PM CDT MON JUL 7 2008
IAC065-080053-
/O.CAN.KARX.SV.W.0106.000000T0000Z-080708T0100Z/
FAYETTE IA-
743 PM CDT MON JUL 7 2008
...THE SEVERE THUNDERSTORM WARNING FOR FAYETTE COUNTY IS CANCELLED...
A WIND GUST OF 46 MPH WAS RECORDED IN THE OELWEIN IOWA AREA. THESE
STORMS HAVE BEEN WEAKENING SO THE WARNING IS BEING CANCELLED EARLY.
LAT...LON 4264 9208 4292 9208 4297 9161 4264 9161
TIME...MOT...LOC 0043Z 261DEG 28KT 4277 9179 4271 9173
4268 9170
$$
SHEAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:33 PM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 7, 3:33 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
333 PM CDT MON JUL 7 2008
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
DISTURBANCES MOVING THROUGH UPPER FLOW LOCKED UP ACROSS SOUTHERN
CANADA AND FAR NORTHERN TIER STATES WILL REMAIN FOCUS FOR WEATHER
CONCERNS. IN NEAR TERM MOST OF THE WEATHER THREAT WILL BE IN FIRST
24 HOURS SO WILL BE CONCENTRATING ON SEVERE WEATHER CHANCES AND
SETUP.
MAIN SHORT WAVE TROUGH IN FLOW IS MOVING EASTWARD INTO FAR SOUTHERN
MANITOBA BUT COULD STILL BE SOME MINOR IMPULSES EMBEDDED IN FLOW
ACROSS THE PLAINS. SIGNIFICANT DRYING NOTED IN WATER VAPOR IMAGERY
COMING THROUGH THE DAKOTAS. AHEAD OF THIS...WEAK SURFACE LOW NOTED
NEAR MINNESOTA AND DAKOTAS BORDER AS OF 18Z WITH WARM FRONT ACROSS
OUR FORECAST AREA. VERY RIPE AIR IN THE FORM OF 70+ DEG F SURFACE
DEWPOINTS SOUTH OF THIS BOUNDARY LEADING TO 1000-2000 J/KG MIXED
LAYER CAPES.
BEYOND THIS INSTABILITY THOUGH DEEP SHEAR IS NOT OVERLY IMPRESSIVE
AND NOT MUCH IN THE WAY OF CONVERGENCE AROUND TO FOCUS ONGOING
CONVECTION. THIS IS EVIDENT ON WIND PROFILERS AND VAD WIND PROFILES
WITH MAIN SOUTHWEST TO WEST FLOW AROUND 850 MB FROM NEBRASKA ACROSS
IOWA AND INTO NORTHERN ILLINOIS. IT MAY TAKE A FEW MORE HOURS THIS
AFTERNOON TO GET INTO ORGANIZED SEVERE WEATHER THREAT BUT WATCH IS
LIKELY AT VERY LEAST. GIVEN AMOUNT OF INSTABILITY AND BOUNDARY IN
AREA...IN ADDITION TO APPROACH OF SHORT WAVE ENERGY THAT MAY
INCREASE WIND SHEAR HEADING INTO THIS EVENING...WILL LIKELY SEE A 3
TO 6 HOUR TIME FRAME OF SEVERE THUNDERSTORMS AROUND. ALSO CONCERNED
WITH HEAVY RAIN THREAT DEPENDING ON HOW THINGS ORIENTATE THIS
AFTERNOON. LARGEST RAIN THREAT APPEARS TO BE ACROSS MAINLY NORTHEAST
IOWA INTO SOUTHWEST WISCONSIN...CLOSER TO HIGHER CAPE VALUES AND
CAPE GRADIENT.
BULK OF WEATHER LOOKS TO PUSH EAST OF THE AREA OVERNIGHT WITH HIGH
PRESSURE BUILDING BACK IN ON TUESDAY AND SWEEPING IN SOME DRIER LOW
LEVEL AIR. THIS PROMISES A FEW NICE DAYS UNTIL ABOUT THURSDAY WITH
SEASONAL TEMPERATURES AND MINIMAL RAIN CHANCES.
AHEAD OF NEXT DISTURBANCE ACROSS CANADA ON THURSDAY...LOW LEVEL
MOISTURE RETURNS WELL WEST OF OUR AREA AND SEEMS TO FOCUS INTO
NORTHERN MINNESOTA. THIS COULD DEVELOP COMPLEX THAT RIDES BY MAINLY
TO OUR NORTH SO WILL KEEP SMALL POPS GOING AS WE PROGRESS TOWARDS
THE END OF THE WEEK.
.LONG TERM...FRIDAY THROUGH MONDAY
ZONAL FLOW AND PASSING SHORT WAVE ENERGY ACROSS SOUTHERN CANADA WILL
CONTINUE TO DRIVE WEATHER INTO LATER PERIODS AS WELL. ALL MEDIUM
RANGE GUIDANCE IN AGREEMENT WITH THIS SCENARIO BUT DIFFER IN TIMING
OF MAIN PASSING SHORT WAVE TROUGH THAT APPROACHES FRIDAY AND INTO
THE START OF THE WEEKEND. WILL LIKELY BLEND THESE SOLUTIONS WITH
CONVECTION FIRING ALONG APPROACHING FRONT TO THE NORTHWEST LATE ON
FRIDAY...AND THEN MOVING THROUGH THE FORECAST AREA INTO SATURDAY.
SOME AGREEMENT THAT THIS FRONT MAY DROP INTO CENTRAL IOWA AND
NORTHERN ILLINOIS BY SATURDAY AFTERNOON BUT NOT SURE THOSE KIND OF
DETAILS WILL HOLD TRUE THIS FAR OUT. SOME UPSTREAM RIDGING TAKES
OVER ON SUNDAY THOUGH SO PLAN ON KEEPING LOWER RAIN THREATS IN DAYS
6 AND 7 AND FOCUSED MORE IN SOUTHERN AREAS WITH WEAK SURFACE HIGH TO
THE NORTH.
&&
.AVIATION...
THUNDERSTORMS CONTINUE TO BE THE MAIN CONCERN FOR THE KRST/KLSE TAF
SITES THIS AFTERNOON INTO TONIGHT. AN UPPER LEVEL DISTURBANCE
APPROACHING FROM THE PLAINS WILL PUSH A SURFACE COLD FRONT TOWARD
AND THROUGH THE AREA THIS AFTERNOON THROUGH TONIGHT PRODUCING LIFT
AND SCATTERED THUNDERSTORMS. SOME THUNDERSTORMS COULD BE
SEVERE...AND INCLUDE TORRENTIAL DOWNPOURS. IT APPEARS THE MAIN TIME
FRAME FOR THESE CONDITIONS AT THE TAF SITES WILL BE FROM THIS
AFTERNOON THROUGH THIS EVENING. CONFIDENCE REMAINS HIGH ENOUGH TO
INCLUDE TEMPO TSRA IN THE TAFS ALONG WITH REDUCED VISIBILITY BELOW
3SM IN HEAVIER SHOWER ACTIVITY. THE FRONTAL BOUNDARY AND ANY
LINGERING SHOWERS WILL BE SOUTHEAST OF THE TAF SITES BY LATE EVENING
OR AROUND MIDNIGHT. DRIER AIR WILL FILTER INTO THE AREA ON TUESDAY
WITH JUST SCATTERED FAIR WEATHER CUMULUS EXPECTED TO DEVELOP BY MID
MORNING.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH THROUGH TONIGHT FOR WIZ054-WIZ055-
WIZ061.
MN...NONE.
IA...FLASH FLOOD WATCH THROUGH TONIGHT FOR IAZ008-IAZ009-
IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.
&&
SHORT AND LONG TERM - SHEA
AVIATION - DASHazardous weather outlook, Jul 7, 10:20 AM CDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1020 AM CDT MON JUL 7 2008 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-081100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1020 AM CDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY ACROSS THE AREA TODAY AND TONIGHT...AS A COUPLE UPPER LEVEL DISTURBANCES INTERACT WITH THE MOIST AND UNSTABLE AIR MASS IN PLACE. THERE IS A DISTINCT POSSIBILITY SOME OF THE STORMS COULD BECOME SEVERE...WITH THE PRIMARY THREATS BEING DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. AN ISOLATED TORNADO CANNOT BE RULED OUT. THE MAIN THREAT TIME FOR THE LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL AREAWIDE APPEARS TO BE FROM 3 PM THIS AFTERNOON THROUGH 2 AM TUESDAY MORNING...EXCEPT THE ISOLATED TORNADO POTENTIAL WHICH SHOULD BE CONFINED MAINLY BETWEEN 3 PM AND 7 PM. OF SPECIAL NOTE...THE HEAVY RAINFALL THREAT SUGGESTS THE POTENTIAL FOR LOCALIZED FLASH FLOODING...ESPECIALLY IN URBAN AREAS AND STEEP TERRAIN WHERE RAINFALL RUNOFF MAY BE ENHANCED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANY LINGERING THUNDERSTORMS ARE EXPECTED TO END TUESDAY MORNING... AS A COLD FRONT SWEEPS ACROSS THE AREA. PROBABILITIES FOR SEVERE STORMS IN THIS TIME FRAME APPEAR TO BE LOW. THERE WILL BE ADDITIONAL CHANCES OF THUNDERSTORMS DURING THE LATTER PART OF THE WEEK AND INTO THE WEEKEND. AT THIS POINT...IT WAS TOO EARLY TO DETERMINE THE SEVERE WEATHER POTENTIAL IN THIS TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS MAY BE NEEDED AREAWIDE DURING THE LATE AFTERNOON AND INTO TONIGHT. IN ADDITION...ANY RAINFALL REPORTS...ALONG WITH ANY REPORTS OF FLOODING...WOULD BE GREATLY APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. DAS/THOMPSON
In the hours before
Local storm report, Jul 7, 5:12 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
512 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND DMG TOMAH 43.99N 90.50W
07/07/2008 MONROE WI AMATEUR RADIO
TREE DOWN IN TOMAH
&&
DAVISLocal storm report, Jul 7, 5:27 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
527 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TSTM WND DMG 3 S LA CROSSE 43.78N 91.23W
07/07/2008 LA CROSSE WI LAW ENFORCEMENT
DAMAGE TO MUNICIPAL HARBOR ON SOUTH SIDE OF TOWN.
&&
SHEALocal storm report, Jul 7, 5:35 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
535 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM TSTM WND GST NEW LISBON 43.88N 90.16W
07/07/2008 E45 MPH JUNEAU WI TRAINED SPOTTER
&&
SHEALocal storm report, Jul 7, 5:43 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
543 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HEAVY RAIN DE SOTO 43.43N 91.20W
07/07/2008 M1.42 INCH VERNON WI CO-OP OBSERVER
CREEK FLOODING NEARBY.
&&
SHEALocal storm report, Jul 7, 7:07 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
707 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL BOSCOBEL 43.14N 90.70W
07/07/2008 E0.75 INCH GRANT WI TRAINED SPOTTER
&&
DAVISLocal storm report, Jul 7, 7:15 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
715 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HEAVY RAIN 1 SE PRAIRIE DU CHIEN 43.03N 91.13W
07/07/2008 M2.11 INCH CRAWFORD WI AMATEUR RADIO
2.11 IN 43 MINUTES. ALSO, PEA SIZED HAIL.
&&
DAVISNearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.